Alert archive / Michigan / Flash Flood Warnings in 2016
Flash Flood Warning 2, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Aug 10, 2016, 10:11 PM EDT for Houghton County, Ontonagon County, Michigan. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2016, 10:11 PM EDT (02:11 UTC)
- Expired
- Aug 11, 2016, 2:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Houghton County, MI, Ontonagon County, MI
The radar
The Marquette radar (KMQT), 99 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 10:30 PM EDT | HEAVY RAIN 3.38 | 4 Ese Redridge, MI | 2 HOUR RAINFALL. APPROXIMATELY 2.5 INCHES FELL BETWEEN 830 AND 930 PM EDT. |
| Aug 10, 10:35 PM EDT | HEAVY RAIN 2.93 | 2 Ese Houghton, MI | TWO HOUR RAINFALL. |
| Aug 10, 11:00 PM EDT | FLASH FLOOD | 1 Wsw Hancock, MI | A SECTION OF CANAL ROAD WEST OF HOUGHTON HAD A SMALL SECTION WASHOUT FROM HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1219 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
094
WGUS53 KMQT 110211
FFWMQT
MIC061-131-110615-
/O.NEW.KMQT.FF.W.0002.160811T0211Z-160811T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1011 PM EDT WED AUG 10 2016
THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN...
NORTHERN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN...
* UNTIL 215 AM EDT
* AT 1010 PM EDT...DOPPLER RADAR AND SPOTTER REPORTS INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY. OVER 2.5 INCHES OF RAIN HAS
FALLEN IN THE LAST 90 MINUTES NEAR HOUGHTON.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUGHTON...HANCOCK...CHASSELL...SOUTH RANGE...DOLLAR BAY...
JACOBSVILLE...FOURTEEN MILE POINT...FREDA...TOIVOLA...
TAPIOLA AND PAINESDALE.
ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH MIDNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 4691 8930 4715 8891 4714 8818 4691 8839
4691 8846 4694 8845 4694 8855 4691 8856
$$
KLUBER1 follow-up statement
578
WGUS73 KMQT 110341
FFSMQT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1141 PM EDT WED AUG 10 2016
MIC061-131-110615-
/O.CON.KMQT.FF.W.0002.000000T0000Z-160811T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONTONAGON MI-HOUGHTON MI-
1141 PM EDT WED AUG 10 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
NORTHEASTERN ONTONAGON AND NORTHERN HOUGHTON COUNTIES...
AT 1136 PM EDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS HAD PRODUCED HEAVY RAIN OVER THE WARNED AREA BETWEEN
830 AND 1100 PM EDT. MULTIPLE OBSERVATIONS AND RADAR ESTIMATES OF
RAINFALL INDICATE TWO TO FOUR INCHES OF RAIN FELL IN AND SOUTH OF
HOUGHTON DURING THIS TIME. WHILE THE HEAVIEST RAIN HAS MOVED SOUTH OF
THE AREA...STREAMS AND CREEKS MAY REMAIN HIGH FOR SEVERAL MORE HOURS.
ONLY LIGHT TO MODERATE RAIN IS EXPECTED THROUGH THE REMAINDER OF THE
NIGHT.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUGHTON...HANCOCK...CHASSELL...SOUTH RANGE...JACOBSVILLE...
FOURTEEN MILE POINT...FREDA...TOIVOLA...TAPIOLA AND PAINESDALE.
ADDITIONAL RAINFALL AMOUNTS OF LESS THAN ONE HALF INCH ARE POSSIBLE
IN THE WARNED AREA FOR THE REST OF TONIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 4691 8930 4715 8891 4714 8818 4691 8839
4691 8846 4694 8845 4694 8855 4691 8856
$$
KLUBERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:23 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 10, 7:23 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Marquette MI 723 PM EDT WED AUG 10 2016 .SHORT TERM...(This evening through Thursday) Issued at 401 PM EDT WED AUG 10 2016 Upper low over the Pacific Northwest to Montana/Alberta border slides to southern Manitoba by Thu evening. At the surface stationary front is south of Upper Michigan as evidenced by 70+ dwpnts across most of Wisconsin and 50s/60s dwpnts over Upper Michigan. Small cluster of tsra moved into far west U.P. earlier today but then fell apart as it outran greater instability and plowed into dry mid-upper levels over the region. Just recently an west-east line of shra has set up where h85 moisture advection and h85 warm air advection has become maximized this aftn. Keweenaw Peninsula may be impacted by some of these showers late this aftn into early evening. Game plan is that as the upper low heads east the sfc low forming over the high plains will lift across the Dakotas. As this occurs, stationary front to the south will lift back north as a warm front. Warm front and ongoing h85 temp/moisture advection atop the boundary will help focus scattered showers and thunderstorms through the night. Better chances will be over the Keweenaw and across Lk Superior. Chances across rest of west cwa increase late tonight as shortwave or more likely an additional shortwave coming out of the shra/tsra currently firing up over southeast ND into wcntrl MN moves east toward northwest WI. However, with a wealth of instability from South Dakota into Wisconsin (RAP analysis off SPC mesoanalysis page indicates at least 2000 j/kg of ML/MUcape) will have to watch to see if additional convective clusters this evening and overnight try to build into that unstable and relatively uncapped area. If that occurs as some high res guidance indicates, then overall convective evolution would likely be altered downstream over Upper Michigan and that would carry over into Thu forecast as well. As of now will lean on the more consistent NAM and GEM models with overall forecast for Thu as warm front remains overhead and sfc low and cold front approach from the west. Decent signal that shra/tsra work across western cwa 09z-15z then slide east while again outpacing mucape axis. Pattern is also favored by latest ECMWF and does not bode well for areas over cntrl and east cwa looking for appreciable rain. Stronger low-level shear will be favorable for any MCS that rolls in here Thu morning to sustain as it but the weakening instability will not be good and that usually is what drives the show. We'll see if that is the case this time around. Highs very dependant on cloud cover but with the warm front along and north of cwa does seem that mid-upr 80s could occur with even some sunshine. .LONG TERM...(Thursday night through Wednesday) Issued at 419 PM EDT WED AUG 10 2016 Trof currently over the western CONUS will gradually weaken as it shifts e, reaching the Great Lakes region this weekend. Then, next week, it appears a low amplitude flow will prevail across N America with the main band of westerlies to the n in Canada. Under these changes in the large scale flow, the best opportunity for much needed widespread rainfall will occur over the next couple of days as the western CONUS trof approaches. With the trof over the area this weekend, rain chances will continue, but coverage/amounts will be much more limited. As the westerlies shift n next week, dry weather will probably again largely dominate across Upper MI. While there will be some chances of pcpn at times, widespread rainfall looks unlikely next week. As for temps, with the trof moving across the area this weekend, readings should be close to normal Sat thru Mon. Above normal temps will then be the rule for the remainder of next week as the main band of westerlies shifts n. Beginning Thu night, complex of shortwave energy will be moving thru the western Great Lakes region with weak sfc low pres moving across and then e of the area. Overall, the models have been inconsistent on their handling of the fcst details during this time, but recent model trends generally point toward the more widespread/heavier pcpn setting up to the s of Upper MI along trailing cold front where instability is substantially greater...not an unreasonable projection. As sfc low pres wave/cold front shift e during the night, pops will diminish from w to e. Pcpn may just diminish to some -dz in the higher terrain near Lake Superior as winds become upslope off Lake Superior after fropa if NAM fcst soundings in particular are on track with the low-level saturation. Fri, mid/upper trof will still be to the w, moving across the northern Plains, with embedded mid/upper level low drifting across southern Manitoba. Meanwhile, additional shortwave energy swinging thru the trof may support another sfc wave along the cold front that will be over or just se of the fcst area on Fri. Model trends are pointing toward any sfc wave passing by far enough s and e so that majority of pcpn stays to the s and e. Whether or not the sfc trof extending back to the nw to the southern Manitoba shortwave will be over the area or to the sw is uncertain. The NAM and Canadian model keep this trof farther w and sw, further diminishing pcpn chances on Fri. For now, fcst will maintain schc/chc pops across the area, greatest s central, closer to the exiting front. Over the weekend, mid/upper trof will be over the area, supporting potential of isold/sct shra which should have a diurnal component. Dry weather will then follow for Mon as sfc high pres builds into the Upper Lakes in the wake of the trof. Tue/Wed, shortwave energy moving across the far northern CONUS/southern Canada will lead to some chc of pcpn by Wed, maybe as early as Tue. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 723 PM EDT WED AUG 10 2016 Expect showers and thunderstorms to increase late tonight into Thu morning at all the TAF sites as a sfc warm front lifts across the Upper Great Lakes region. Flight category mainly stays VFR until late tonight when MVFR cigs and/or vsby will form at all sites due to fog and also as the showers and storms move in. Could even be some IFR briefly at IWD in the showers and thunderstorms overnight. Will then be right at mvfr/low vfr conditions Thu afternoon. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 401 PM EDT WED AUG 10 2016 North to northeast winds will be in the 10-20 knot range over the eastern lake into tonight. Funneling and coastal convergence in the favorable northeasterly winds over the western lake will result in higher winds in the 20-25 knot range there. As low pres approaches from the W on Thu, plan on easterly winds up to 20kt across the entire lake. The low will pass across the Upper Great Lakes on Fri, followed by a wind shift to the n. NE winds on Sat will tend to slowly diminish with the approach of trailing high pres. The high pres will settle into the Upper Great Lakes on Sun and persist into early next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLA LONG TERM...Rolfson AVIATION...07 MARINE...JLA
Hazardous weather outlook, Aug 10, 5:04 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 504 PM EDT WED AUG 10 2016 MIZ001>007-009>014-084-085-111200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 504 PM EDT WED AUG 10 2016 /404 PM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT OVER THE WEST HALF OF UPPER MICHIGAN. AN ISOLATED SEVERE THUNDERSTORM...PRODUCING LARGE HAIL OR DAMAGING WINDS...IS POSSIBLE OVER WESTERN UPPER MICHIGAN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AT TIMES OVER WEST AND CENTRAL UPPER MICHIGAN THURSDAY AND THURSDAY NIGHT. SOME OF THE STRONGER STORMS THURSDAY WILL DROP LOCALLY HEAVY RAIN. THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS OBSERVED WITH THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN MARQUETTE BY SUBMITTING A REPORT ON OUR WEBSITE... FACEBOOK OR TWITTER...OR BY CALLING THE OFFICE. LSZ162-240>251-263>267-111200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 504 PM EDT WED AUG 10 2016 /404 PM CDT WED AUG 10 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF LAKE SUPERIOR TONIGHT. AN ISOLATED SEVERE THUNDERSTORM...PRODUCING LARGE HAIL OR STRONG WINDS...IS POSSIBLE OVER WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED AT TIMES THURSDAY AND THURSDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF LAKE SUPERIOR ON FRIDAY INTO FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-111200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 504 PM EDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY EVENING...MOST LIKELY ON THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. ROLFSON
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:05 PM EDT | Areal Flood Advisory | MQT | Houghton, Ontonagon | 4 hr |
Nearby
Flash Flood Warnings in Michigan, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.